Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 238, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2004, 1:38 PM EDT for Lucas County, Ohio. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 27, 2004, 2:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Lucas County, OH
The radar
The Detroit radar (KDTX), 117 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1956 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 271738
SVRCLE
OHC095-271845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI AUG 27 2004
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUCAS COUNTY IN NORTHWEST OHIO
* UNTIL 245 PM EDT
* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR
HOLLAND...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOLEDO...
OREGON...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4172 8366 4173 8347 4170 8343 4170 8334
4172 8335 4164 8321 4162 8357 4157 8361
4153 8370 4150 8371 4165 8381
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:35 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 27, 1:35 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 135 PM EDT FRI AUG 27 2004 .AVIATION (18Z-18Z)... TSTMS DVLPG ON OUTFLOW BOUNDARIES OVR NW OHIO ACTIVITY SHOULD DCR AS IT MOVS E INTO ERN OHIO...AS BEST CONVG IS NW OH. .SHORT TERM (TODAY THRU SAT) BIG QUESTION IN THE SHORT TERM IS WHERE WILL THE REMNANTS OF THE THUNDERSTORMS OVER ILLINOIS GO. RUC MODEL TAKES THE WHOLE PACKAGE UP INTO MICHIGAN WHILE THE ETA AND GFS SOLUTIONS SAY IT WILL HEAD EAST AND THEN WEAKEN WITH TIME. LATEST RADAR INDICATES LINE APPEARS TO BE WEAKENING ACROSS THE CENTRAL PORTIONS OF THE LINE. SOME WARMING OF THE TOPS ALSO INDICATED ON THE LAST FEW SATELLITE IMAGES. FORECAST AREA HAS BEEN IN THE SOUTHWEST FLOW WITH FRONTAL BOUNDARY TO THE NORTH TO NORTHWEST OVER THE LAST FEW DAYS. SO...TREND POINTS TOWARD SOME LEFTOVER SHOWER AND MAYBE AN EMBEDDED THUNDERSTORM THIS MORNING FROM REMNANTS. DEW POINTS HAVE RISEN INTO THE MIDDLE AND UPPER 70S OVER ILLINOIS AND INDIANA AND IT APPEARS OUR DEW POINTS WILL RISE FROM THE CURRENT UPPER 60S INTO THE LOWER 70S THROUGHOUT THE DAY MAKING IT FEEL VERY MUGGY. INSTABILITY PARAMETERS ARE NOT AS IMPRESSIVE ON THIS MORNINGS RUN COMPARED TO 24 HOURS AGO. ETA AND GFS HINT AT SOME FORM OF BOUNDARY SETTING UP SOUTHWEST TO NORTHEAST OVER THE FORECAST AREA TO BECOME THE FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. I WILL MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. COLD FRONT IS PROGGED TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT AND BECOME THE IMPETUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. MODELS STILL ADVANCE WAVES ALONG THE FRONT ACROSS THE AREA ON SATURDAY. HOWEVER...THIS MODEL RUN INDICATES THE FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF WARM AIR ADVECTION THROUGH SUNDAY MORNING. WILL NOT MAKE TOO MANY CHANGES IN TEMPERATURES THROUGH THE PERIOD. CURRENT FORECAST MAX AND MIN TEMPERATURES LOOK GOOD. && .LONG TERM (SAT NITE INTO NEXT WEEK) THE FRNT WL BRING RELIEF FROM THE WRM/HUMID CONDS WI SHWRS/TSTMS FROM LATE SAT AFTN THRU SUN. FNT PROG TO SWEEP ACRS THE STA DURG SUN. WL BRING AN END TO THE PCPN BY SUN EVENG AS HI PRES BLDS IN AND A CNG IN THE AMS. DRIER AND LESS HUMID FOR MON THRU THURS. && .AVIATION (06Z-06Z)... FOG AND HAZE LIFTING A BIT BUT WL MOSTLY LINGER THRU EARLY MORN HOURS BUT WITH CLOUDS/BREEZE WILL PROB NOT GET TOO DENSE. PATCHY SC ABT 40K IN WEAK ISENTROPIC LIFT OVR NW AND N CNTRL OH WL SPREAD NE EARLY THIS MORNING BUT SHUD LIFT OUT AFT DAYBREAK. COMPLEX OF TSTORMS WILL LIKELY LIFT NE ACROSS CENTRAL AND N GRTLKS ALTHOUGH A SOUTHERN COMPONENT COULD TRY AND WORK ITS WAY ESE ACROSS IND AND ILLINOIS. OUTLFOW BOUNDARY COULD DVLP OVR S MI AND ONTARIO THIS AFTERN AND WL HAVE TO WATCH FOR STORMS MOVG OR DVLPG ACROSS LERI AND WL USE TEMPO FOR YNG AND ERI AND VICINITY AT OTHER SITES. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. SHORT TERM...LOMBARDY LONG TERM...20 AVIATION...KOSARIK
Hazardous weather outlook, Aug 27, 6:38 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 638 AM EDT FRI AUG 27 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-281036- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 638 AM EDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND IT IS POSSIBLE THAT ISOLATED STORMS COULD REACH SEVERE LIMITS. THE ATMOSPHERE IS QUITE MOIST AND COULD BECOME UNSTABLE LATER THIS AFTERNOON AS DAY TIME HEATING OCCURS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. A COLD FRONT IS EXPECTED TO MOVE SOUTH ACROSS LAKE ERIE AND BECOME STATIONARY. WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST ALONG THE FRONT PRODUCING SHOWERS AND THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED BEYOND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND INTO THE WEEKEND. LOMBARDY
In the hours before
Special weather statement, Aug 27, 1:38 PM EDT, 0 minutes before
OHZ003-006>009-017>019-271845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 138 PM EDT FRI AUG 27 2004 STRONG THUNDERSTORMS OVER WESTERN OHIO FROM NEAR MAUMEE BAY TO TOLEDO TO VAN WERT WERE BECOMING MORE ORGANIZED WITH HEAVY RAIN. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH AND WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...HAIL...GUSTY WINDS AND DOWNPOURS HEAVY ENOUGH TO CAUSE FLOODING OF LOW LAND AREAS. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:20 PM EDT | Special Marine Warning | CLE | 55 min | |
| Aug 27, 3:19 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 56 min |
| Aug 27, 4:10 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 27, 4:14 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Lake | 61 min |
| Aug 27, 5:45 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 60 min |
| Aug 27, 6:45 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 60 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.